Article thumbnail

Minocycline induced autoimmune hepatitis and systemic lupus erythematosus-like syndrome.

By A. Gough, S. Chapman, K. Wagstaff, P. Emery and E. Elias

Abstract

Monocycline is the most widely prescribed systemic antibiotic for acne largely because it needs to be given only once or twice a day and seems not to induce resistance. Up to April 1994 11 cases of minocycline induced systemic lupus erythematosus and 16 cases of hepatitis had been reported to the Committee on Safety of Medicines. An analysis of these cases together with seven other cases shows the severity of some of these reactions. Two patients died while taking the drug for acne and a further patient needed a liver transplant. Acne itself can induce arthritis and is often seen in association with autoimmine liver disease, but the clinical and biochemical resolution seen after withdrawal of the drug, despite deterioration of the acne, suggests a drug reaction. In five cases re-exposure led to recurrence. Because reactions may be severe early recognition is important to aid recovery and also to avoid invasive investigations and treatments such as corticosteroids and immunosuppresants. Safer alternatives should be considered for treating acne

Topics: Research Article
Publisher: BMJ Group
OAI identifier: oai:pubmedcentral.nih.gov:2349841
Provided by: PubMed Central
Download PDF:
Sorry, we are unable to provide the full text but you may find it at the following location(s):
  • http://www.pubmedcentral.nih.g... (external link)

  • To submit an update or takedown request for this paper, please submit an Update/Correction/Removal Request.

    Suggested articles